Quasiflats in hierarchically hyperbolic spaces

Jason Behrstock, Mark F. Hagen, Alessandro Sisto

Research output: Contribution to journalArticlepeer-review

Abstract

The rank of a hierarchically hyperbolic space is the maximal number of unbounded factors in a standard product region. For hierarchically hyperbolic groups, this coincides with the maximal dimension of a quasiflat. Several noteworthy examples for which the rank coincides with familiar quantities include: The dimension of maximal Dehn twist flats for mapping class groups; the maximal rank of a free abelian subgroup for right-Angled Coxeter groups and right-Angled Artin groups (in the latter this can also be observed as the clique number of the defining graph); and, for the Weil Petersson metric, the rank is the integer part of half the complex dimension of Teichmöller space. We prove that, in a hierarchically hyperbolic space (HHS), any quasiflat of dimension equal to the rank lies within finite distance of a union of standard orthants (under a very mild condition on the HHS satisfied by all natural examples). This resolves outstanding conjectures when applied to a number of different groups and spaces. In the case of the mapping class group, we verify a conjecture of Farb. For Teichmöller space we answer a question of Brock. In the context of certain CAT(0) cubical groups, our result handles novel special cases, including right-Angled Coxeter groups. An important ingredient in the proof, which we expect will have other applications, is that the hull of any finite set in an HHS is quasi-isometric to a CAT(0) cube complex of dimension bounded by the rank. (If the HHS is a CAT(0) cube complex, then the rank can be lower than the dimension of the space.) We deduce a number of applications of these results. For instance, we show that any quasi-isometry between HHSs induces a quasi-isometry between certain factored spaces, which are simpler HHSs. This allows one, for example, to distinguish quasiisometry classes of right-Angled Artin/Coxeter groups. Another application of our results is to quasi-isometric rigidity. Our tools in many cases allow one to reduce the problem of quasi-isometric rigidity for a given hierarchically hyperbolic group to a combinatorial problem. As a template, we give a new proof of quasi-isometric rigidity of mapping class groups, which, once we have established our general quasiflats theorem, uses simpler combinatorial arguments than in previous proofs.

Original languageEnglish
Pages (from-to)909-996
Number of pages88
JournalDuke Mathematical Journal
Volume170
Issue number5
Early online date18 Mar 2021
DOIs
Publication statusPublished - 1 Apr 2021

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Quasiflats in hierarchically hyperbolic spaces'. Together they form a unique fingerprint.

Cite this